Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 36, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 15, 2015, 6:40 PM PDT for Los Angeles County, Ventura County, California. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 15, 2015, 6:40 PM PDT (01:40 UTC)
- Expired
- Oct 15, 2015, 8:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 64 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 15, 6:57 PM PDT | FLASH FLOOD | 14 E Castaic Lake, CA | MUD ACROSS ROADWAY ON BETWEEN 18200 AND 18800 BLOCK OF PINE CANYON RD. |
| Oct 15, 7:10 PM PDT | FLASH FLOOD | 14 Wsw Lancaster, CA | SAN FRANCISQUITO CANYON RD AT SPUNKY CANYON RD CLOSED. |
| Oct 15, 7:36 PM PDT | FLASH FLOOD | 4 Wsw Lancaster, CA | AVENUE K FROM 60TH ST W TO 85TH ST W CLOSED DUE TO FLOODING. |
| Oct 15, 8:15 PM PDT | FLASH FLOOD | 14 W Lancaster, CA | 25 PEOPLE SHELTERING-IN-PLACE AT HUGHES-ELIZABETH LAKE ELEMENTARY SCHOOL. |
| Oct 15, 8:36 PM PDT | FLASH FLOOD | 6 W Lancaster, CA | VEHICLE STUCK IN WATER AT 90TH ST W AND W AVENUE I. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
687 WGUS56 KLOX 160146 FFWLOX CAC037-111-160345- /O.NEW.KLOX.FF.W.0036.151016T0140Z-151016T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 640 PM PDT THU OCT 15 2015 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA... NORTHEASTERN VENTURA COUNTY IN SOUTHWESTERN CALIFORNIA... * UNTIL 845 PM PDT * AT 640 PM PDT...HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA...HOWEVER DANGEROUS FLOODING AND DEBRIS FLOWS ARE EXPECTED TO CONTINUE FOR AN ADDITIONAL TWO HOURS. OVER THREE INCHES OF RAIN FELL DURING THE LATE AFTERNOON TO EARLY EVENING PERIOD. DEBRIS FLOW MAY CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. * SOME LOCATIONS THAT MAY CONTINUE TO EXPERIENCE FLOODING INCLUDE...QUARTZ HILL...LAKE PALMDALE...LAKE HUGHES...ELIZABETH LAKE...HIGHWAY 138 BETWEEN QUAIL LAKE AND LANCASTER...AND INTERSTATE 5 OVER THE GRAPEVINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3455 11877 3482 11889 3482 11817 3453 11810 $$ SMITH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 2:15 PM PDT, 4 hours 25 minutes earlier.
Area forecast discussion, Oct 15, 2:15 PM PDT, 4 hours 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 215 PM PDT THU OCT 15 2015 .SYNOPSIS... LOW PRESSURE ALOFT WILL SUPPORT SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION THROUGH TONIGHT. THE ACTIVITY IS EXPECTED TO LINGER IN THE MOUNTAINS AND DESERTS THROUGH SATURDAY. ANOTHER LOW PASSING TO OUR NORTH SUNDAY WILL LEAD TO A DROP IN TEMPERATURES. COASTAL MORNING CLOUDS AND PATCHY FOG IS POSSIBLE THROUGH SUNDAY. EARLY NEXT WEEK HIGH PRESSURE WILL SUPPORT A WARMING TREND WITH OFFSHORE WINDS POSSIBLE. && .SHORT TERM (TODAY-SUN)...ANOTHER ACTIVE CONVECTIVE DAY ACROSS THE MOUNTAINS BUT SO FAR VITUALLY NO CONVECTION ACROSS THE COAST AND VALLEYS. AS EXPECTED THE STORMS ARE MOVING MUCH SLOWER ACROSS THE WESTERN PORTION OF THE FORECAST AREA AS THE UPPER LOW MOVES OVERHEAD AND THIS HAS HELPED GENERATE PROLONGED INTENSE RAINFALL RATES. ACROSS LA COUNTY THE STORMS ARE MOVING FASTER AND NOT ACCUMULATING AS MUCH. WILL KEEP LOW CHANCES FOR THUNDERSTORMS AT LOWER ELEVATIONS THROUGH THE EVENING AS THERE IS PLENTY OF MOISTURE AVAILABLE AND WE ARE GETTING A LOT OF SUNSHINE AND SURFACE HEATING, THOUGH INSTABILITY IS MARGINAL. OVERNIGHT THE LOW WILL CONTINUE ITS SLOW TREK EAST AND WITH AMPLE MOISTURE AND INSTABILITY IT SEEMS PRUDENT TO KEEP THUNDERSTORM CHANCES GOING THROUGH THE NIGHT OVER THE MTNS AND AV. FOR THE COAST AND VALLEYS MODELS AGAIN SHOW A FAIRLY DEEP MARINE INVERSION AND WE SHOULD SEE PLENTY OF LOW CLOUDS DEVELOPING OVERNIGHT INTO FRIDAY MORNING. NOT EXPECTING TOO MUCH CHANGE IN TEMPS FRIDAY FROM TODAY, PERHAPS A DEGREE OR TWO COOLER OVERALL. BEST CHANCES FOR CONVECTION ARE AGAIN OVER THE MOUNTAINS BUT FOCUSING A BIT FURTHER EAST AS THE LOW MOVES IN THAT DIRECTION. NOT MUCH CHANGE SATURDAY WITH AGAIN A REPEAT OF LOW CLOUDS FOR COAST AND VALLEYS. DID ADD SMALL POPS TO THE LA/VENTURA MTNS AND AV AS THERE IS STILL ENOUGH LINGERING MOISTURE AND INSTABILITY TO FIRE OFF AN ISOLATED STORM OR TWO. A TROF WILL MOVE THROUGH THE AREA SUNDAY. AFTER SEVERAL RUNS OF PUSHING THE TROF FARTHER INLAND THE LATEST OPERATIONAL GFS HAS WOBBLED IT TO THE WEST. THE NAM AND ECMWF STILL KEEP IT INAIDE AND DRIER AND WILL HOLD ONTO THAT SOLUTION FOR NOW. BUT MAY EVENTUALLY HAVE TO ADD SOME SMALL POPS ACROSS OUR INTERIOR BORDER WITH KERN AND SBD COUNTIES AS SOME LIGHT UPSLOPE FLOW MIGHT INTERACT WITH LOW LVL MOISTURE FROM THE DISSIPATED COLD FRONT TO GENERATE SOME LIGHT PRECIP THERE. HIGHS SUNDAY GENERALLY A COUPLE DEGREES COOLER OVERALL. .LONG TERM (MON-THU)...AFTER THE SUNDAY TROF PASSAGE SOME SECONDARY ENERGY COMES IN BEHIND THAT AND CARVES OUT A NEW TROF THAT EXTENDS INTO NRN MEXICO WITH NORTHERLY FLOW ALOFT ACROSS SRN CA. AT THE SAME TIME SURFACE PRESSURES WILL INCREASE ACROSS THE GREAT BASIN AND LEAD TO A LIGHT TO MODERATE OFFSHORE FLOW TUE AND WED. SO NOT MUCH CHANGE IN TEMPERATURES MONDAY, BUT MUCH WARMER TUE/WED WITH THE OFFSHORE FLOW AND RIDGE BUILDING FROM THE NORTH. COULD BE SOME LOCALLY GUSTY SANTA ANA WINDS WITH THIS ASSUMING THE PATTERN HOLDS. GRADIENTS WEAKEN SOME ON THURSDAY SO LIKELY SOME COOLING THEN ALONG WITH LIGHTER WINDS. && .AVIATION...15/1800Z. NO MARINE LAYER PRESENT...BUT STRATUS IS. OVERALL BRIEF SCT CONDITIONS 18-21Z TODAY...BUT MODERATE CONFIDENCE THAT BKN025-35 CONDITIONS WILL GENERALLY FORM BETWEEN 20 AND 22Z WITH MOIST AND UNSTABLE CONDITIONS. 20 PERCENT CHANCE FOR A SHOWER OR THUNDERSTORM AT ALL AIRPORTS TODAY...WITH BEST WINDOW BETWEEN 20 AND 03Z. LOCALIZED IFR WITH LLWS POSSIBLE NEAR ANY THUNDERSTORMS. STRATUS LIKELY TO REFORM TONIGHT OVERALL ALL AIRPORTS EXPECTED KPMD AND KWJF...BUT CIGS ABOUT 005 HIGHER THAN THIS MORNING. 60 PERCENT CHANCE FOR A COHERENT MARINE LAYER TO FORM TONIGHT. KLAX...20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM TODAY...PRIMARILY BETWEEN 20 AND 01Z. SCT-BKN025-035 CONDITIONS TO PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL CIGS BETWEEN 20 AND 02Z. MVFR CIGS 015-025 LIKELY TONIGHT. NO SIGNIFICANT EAST WINDS EXPECTED...UNLESS AN UNLUCKY THUNDERSTORM FORMS. KBUR...30 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM TODAY...PRIMARILY BETWEEN 20 AND 03Z. SCT-BKN020-030 CONDITIONS TO PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL CIGS BETWEEN 20 AND 02Z. MVFR CIGS 010-020 LIKELY TONIGHT. && .MARINE...15/900 AM... THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE COASTAL WATERS TODAY. ANY THUNDERSTORM COULD PRODUCE GUSTY WINDS. THERE ARE RANDOM PATCHES OF FOG WITH VISIBILITIES AROUND 1 MILE...BUT IT IS HARD TO SEE ON SATELLITE. HIGH CONFIDENCE IN NORTHWEST FLOW INCREASING EACH DAY FRIDAY THROUGH SUNDAY WITH SMALL CRAFT CONDITIONS LIKELY NORTH OF SAN NICOLAS ISLAND. CHOPPY SEAS EXPECTED NORTH OF SAN ONOFRE OVER THE WEEKEND. && .LOX WATCHES/WARNINGS/ADVISORIES... MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...MW AVIATION/MARINE...KITTELL SYNOPSIS...MUNROE WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Oct 15, 6:00 AM PDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU OCT 15 2015 CAZ034>041-044>046-051>054-059-087-088-547-548-161300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT THU OCT 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR HAZARDOUS SEA AND DRIVING CONDITIONS OVER THE AREA TODAY. * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH WEAKER WINDS ALOFT WILL BRING HAZARDOUS DRIVING CONDITIONS OVER INTERIOR SECTIONS WITH A SMALL POSSIBILITY FLASH FLOODING. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KITTELL
In the hours before
Local storm report, Oct 15, 4:01 PM PDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OXNARD CA
401 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 9 SW LANCASTER 34.61N 118.30W
10/15/2015 E1.75 INCH LOS ANGELES CA PUBLIC
ESTIMATED GOLF BALL SIZE HAIL IN LEONA VALLEY.
&&
HALLLocal storm report, Oct 15, 4:22 PM PDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
422 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD 16 WNW LANCASTER 34.78N 118.43W
10/15/2015 LOS ANGELES CA LAW ENFORCEMENT
RESCUE IN PROGRESS NEAR HIGHWAY 138 AND 170TH ST DUE TO
VEHICLES STUCK IN FLOODING AND MUD FLOWS. CHP REPORTS
HEAVY FLOODING AND WATER RUSHING THROUGH THE AREA.
&&
HALLLocal storm report, Oct 15, 4:25 PM PDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD 8 SW LANCASTER 34.61N 118.27W
10/15/2015 LOS ANGELES CA LAW ENFORCEMENT
CHP SHUTTING DOWN ELIZABETH LAKE ROAD AND BOUQUET CANYON
RD. ROADS ARE IMPASSABLE WEST FROM JOHNSON HILL.
&&
HALLLocal storm report, Oct 15, 5:10 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
510 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD 4 NNE VAL VERDE 34.50N 118.62W
10/15/2015 LOS ANGELES CA LAW ENFORCEMENT
LAKE HUGHES ROAD CLOSED AT CASTAIC ROAD.
&&
HALLLocal storm report, Oct 15, 5:12 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
512 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 5 W PALMDALE 34.59N 118.17W
10/15/2015 E1.00 INCH LOS ANGELES CA NWS EMPLOYEE
QUARTER SIZE HAIL AT W AVENUE P IN PALMDALE.
&&
HALLLocal storm report, Oct 15, 5:15 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
515 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FUNNEL CLOUD 5 SSW LANCASTER 34.62N 118.20W
10/15/2015 LOS ANGELES CA TRAINED SPOTTER
FUNNEL CLOUD OBSERVED NEAR RANCHO VISTA IN WEST PALMDALE.
&&
HALLThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 5:19 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Oct 15, 5:29 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 73 min |
| Oct 15, 7:16 PM PDT | Flash Flood Warning | LOX | San Luis Obispo | 3 hr |
| Oct 15, 9:30 PM PDT | Flash Flood Watch | LOX | 23 hr | |
| Oct 16, 8:51 AM PDT | Small Craft Advisory | LOX | 12 hr | |
| Oct 16, 1:44 PM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara, Ventura | 3 hr |
| Oct 16, 2:26 PM PDT | Flash Flood Warning | LOX | Santa Barbara, Ventura | 3 hr |
| Oct 16, 3:56 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.